Montana, 2013

Hail and Damaging Wind in Montana, August 28, 2013

August 28, 2013 · NWS BYZ · 3 events in 2 counties and zones

A couple of severe thunderstorms producing large hail and strong wind gusts moved across the eastern portions of the Billings Forecast Area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BYZ wrote it up.

A couple of severe thunderstorms producing large hail and strong wind gusts moved across the eastern portions of the Billings Forecast Area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before the first event at Aug 28, 3:36 PM MST, 1 hour 54 minutes earlier.

Area forecast discussion, Aug 28, 3:36 PM MST, 1 hour 54 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BILLINGS MT
436 PM MDT WED AUG 28 2013

.UPDATE...
ZONES UPDATED FOR SEVERE THUNDERSTORM WATCH IN THE EAST. THIS GOES
UNTIL MIDNIGHT...THOUGH I BELIEVE THE THREAT MAY END SOONER THAN
THAT FOR MOST OF OUR FORECAST AREA THAT IS AFFECTED. BT

&&

.SHORT TERM...VALID FOR THU AND FRI...

STRONG SHORTWAVE ACTIVITY COUPLED WITH UPPER LEVEL JET ENERGY WILL
MOVE ACROSS THE REGION THROUGH THIS EVENING. THIS WILL LEAD TO
ISOLATED TO SCATTERED THUNDERSTORMS...WHICH HAVE ALREADY BEGUN TO
DEVELOP ACROSS CENTRAL AND WESTERN ZONES. A FEW STRONG STORMS WITH
GUSTY WINDS ARE POSSIBLE ACROSS WESTERN ZONES...AS THE AIRMASS IS
RATHER UNSTABLE AND SOUNDINGS ACROSS THE WEST SHOW A WEAK INVERTED
V SIGNATURE IN THE LOWER TO MID LEVELS. A BETTER CHANCE OF SEVERE
THUNDERSTORMS THROUGH LATE THIS EVENING EXISTS ACROSS THE
EAST...FROM BAKER TO EKALAKA...WHERE CAPE VALUES ARE UPWARDS OF
1000 J/KG...DEWPOINTS ARE IN THE 60S...AND EFFECTIVE BULK SHEAR
VALUES ARE FAVORABLE FOR A FEW SUPERCELLS. A WEAK LOW LEVEL JET
MAY SUSTAIN THUNDERSTORM ACTIVITY FOR A FEW HOURS AFTER SUNSET
TONIGHT ACROSS THE EAST...BUT ALL OF THE CONVECTION WILL SHIFT
EAST OF THE REGION BY MIDNIGHT.

FLOW ALOFT BECOMES MORE WESTERLY TOMORROW...WHICH IS A DRIER
FLOW...SO WIDELY SCATTERED THUNDERSTORMS SHOULD BE FOCUSED IN
AREAS OF HIGHER TERRAIN...MAINLY WEST OF BILLINGS. ON FRIDAY...A
PRE-FRONTAL TROUGH WILL MOVE THROUGH THE REGION. THIS MAY PROVIDE
A FOCUSING MECHANISM FOR THUNDERSTORM DEVELOPMENT ACROSS FAR
EASTERN AREAS LATE IN THE MORNING INTO THE MID AFTERNOON...BUT THE
TROUGH WILL QUICKLY CLEAR THE REGION FRIDAY AFTERNOON...SETTING UP
A RELATIVELY DRY WESTERLY FLOW AT THE SURFACE. STILL...THERE MAY
BE JUST ENOUGH PACIFIC/MONSOONAL MOISTURE WITH SHORTWAVE ACTIVITY
TO GENERATE A FEW SHOWERS AND STORMS OVER THE WESTERN MOUNTAINS.

A DRY COLD FRONT WILL MOVE THROUGH THE REGION FRIDAY NIGHT. MODELS
HAVE BEEN TRENDING TOWARDS A STRONGER COLD FRONT OVER THE LAST FEW
RUNS...SO THERE SHOULD BE A DECENT PUSH OF COOLER AIR BEHIND THE
FRONT. TEMPERATURES ARE STILL EXPECTED TO BE ABOVE SEASONAL
AVERAGES THROUGH FRIDAY...WITH LOWS IN THE 50S AND 60S AND HIGHS
IN THE UPPER 80S TO MID 90S. STC

.LONG TERM...VALID FOR SAT...SUN...MON...TUE...WED...

VERY GOOD CONFIDENCE IN A DRY FORECAST FOR NEARLY ALL OF THE
EXTENDED PERIOD...AS WE REMAIN UNDER THE INFLUENCE OF RIDGING AND
HIGH HEIGHTS...WITH SUPPRESSED MONSOONAL AND PLAINS MOISTURE.

FRIDAY NIGHT COLD FRONT WILL BRING US THE COOLEST DAY IN AWHILE ON
SATURDAY...WITH HIGHS IN THE 80S ACROSS THE CWA. THIS WILL BE
FOLLOWED BY A COOL NIGHT...FINALLY...AND HAVE REDUCED EXPECTED
LOWS SATURDAY NIGHT SEVERAL DEGREES. HIGH CONFIDENCE HERE GIVEN
EXPECTATION OF DRY CANADIAN SFC RIDGING FOLLOWING THE FRIDAY NIGHT
FRONT. DRIER AIR AND GUSTIER RIDGETOP WINDS WILL BE OF CONCERN FOR
OUR LOCAL WILDFIRES...BUT WINDS SHOULD BE DECREASING AND BECOMING
MORE TERRAIN DRIVEN IN OUR WEST BY PEAK HEATING...AND AIRMASS
WILL BE RELATIVELY STABLE AND NOT TERRIBLY DRY...WITH A HAINES OF
4 EXPECTED AT THIS POINT.

UPPER RIDGE WILL STRENGTHEN OVER THE REGION GIVING US DRY AND
WARMER CONDITIONS SUNDAY AND MONDAY. TEMPS WILL CLIMB BACK TO WELL
ABOVE EARLY SEPTEMBER NORMALS. AGAIN...VERY HIGH CONFIDENCE HERE.

MODELS CONTINUE TO HAVE DIFFICULTY WITH REGARD TO UPPER LOW ALONG
THE PAC NW COAST. LATEST TRENDS KEEP THIS LOW FURTHER WEST AND
DELAY ITS NORTHERN ROCKIES INTRUSION...AND THIS SEEMS VERY
REASONABLE GIVEN A LACK OF A STRONG PACIFIC KICKER. FOR THIS
REASON HAVE LOWERED POPS THROUGH TUESDAY MORNING...OFFERING ONLY
SLIGHT CHANCE OF CONVECTION OVER OUR WESTERN MTNS MONDAY AFTERNOON
AND EVENING. OTHER RESULT OF THIS MODEL TREND WILL BE THE
INCREASING LIKELIHOOD THAT WE WILL BE IMPACTED BY A CANADIAN FRONT
PER NORTHERN BRANCH OF JET BY THE MIDDLE OF NEXT WEEK...WITH WHICH
THE MODELS ARE ALSO TRENDING STRONGER. WILL NEED TO KEEP WATCH OF
MODEL TRENDS HERE. HOWEVER IT PANS OUT...SLIGHT POPS CERTAINLY
WARRANTED FOR TUE/WED AFTER A FEW DRY DAYS. TEMPS WILL REMAIN
QUITE WARM TUESDAY...THEN COULD BEGIN TO DROP WEDNESDAY PENDING
TIMING OF POTENTIAL CANADIAN FRONT.

JKL

&&

.AVIATION...

MOSTLY VFR CONDITIONS WILL PREVAIL THROUGH MID DAY THURSDAY.
ISOLATED TO SCATTERED THUNDERSTORMS WILL AFFECT THE REGION THIS
AFTERNOON AND EVENING. SOME STORMS ACROSS THE WEST...NEAR
KLVM...MAY PRODUCE WIND GUSTS TO 40 KTS. A FEW STORMS ACROSS THE
EAST...NEAR EKALAKA AND KBHK MAY BE SEVERE THROUGH THIS EVENING
WITH LARGE HAIL AND STRONG WINDS. ANY STORM MAY BRIEFLY PRODUCE
MVFR/IFR CONDITIONS. STC

&&

.PRELIMINARY POINT TEMP/POPS...

    THU     FRI     SAT     SUN     MON     TUE     WED
-----------------------------------------------------------
BIL 065/095 065/094 063/084 055/088 060/094 062/092 063/088
    21/U    11/B    10/U    00/U    00/B    02/T    22/T
LVM 057/089 056/091 052/086 044/088 053/094 053/091 055/089
    33/T    21/B    10/U    00/U    01/B    12/T    22/T
HDN 062/097 062/097 060/086 051/090 057/095 059/093 058/089
    21/U    11/B    10/U    00/U    00/U    02/T    22/T
MLS 065/097 066/096 064/086 056/087 061/095 063/092 062/087
    31/U    11/B    10/U    00/U    00/U    02/T    22/T
4BQ 061/096 061/096 062/087 055/087 059/092 060/090 060/086
    31/U    11/B    10/U    00/U    00/U    02/T    22/T
BHK 064/094 062/094 062/084 052/080 056/089 058/088 060/083
    41/U    12/T    11/U    00/U    00/U    02/T    22/T
SHR 060/093 060/093 059/086 050/087 055/094 056/091 056/089
    21/B    11/B    10/U    00/U    00/U    02/T    22/T

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...SEVERE THUNDERSTORM WATCH 499 IN EFFECT UNTIL MIDNIGHT MDT
      TONIGHT FOR ZONES 31>33-36-37-58.
WY...NONE.

&&

WEATHER.GOV/BILLINGS
Hazardous weather outlook, Aug 28, 3:41 PM MST, 1 hour 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BILLINGS MT
441 PM MDT WED AUG 28 2013

MTZ031>033-036-037-058-292245-
NORTHERN ROSEBUD-CUSTER-FALLON-POWDER RIVER-CARTER-
SOUTHERN ROSEBUD-
441 PM MDT WED AUG 28 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MONTANA.

.DAY ONE...TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS IN FAR SOUTHEAST
MONTANA THIS EVENING FROM ROSEBUD COUNTY EASTWARD. LARGE
HAIL...STRONG WINDS AND HEAVY RAIN ARE THE MAIN THREATS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, Aug 28, 3:07 PM MST, 2 hours 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
407 PM MDT WED AUG 28 2013

MTC067-097-282245-
PARK MT-SWEET GRASS MT-
407 PM MDT WED AUG 28 2013

...SIGNIFICANT WEATHER ADVISORY FOR PARK AND WESTERN SWEET GRASS
COUNTIES UNTIL 445 PM MDT...

AT 404 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
AN AREA OF SHOWERS AND THUNDERSTORMS MOVING INTO PARK COUNTY FROM
THE WEST. THIS ACTIVITY WILL PRODUCE LOCALIZED AND BRIEF 40 TO 50
MPH WIND GUSTS FROM CLYDE PARK TO LIVINGSTON...EMIGRANT AND
SPRINGDALE. TRAVEL ALONG INTERSTATE 90 WILL BE IMPACTED BY THESE
STRONG WIND GUSTS.

LAT...LON 4553 11090 4553 11085 4559 11086 4559 11080
      4609 11079 4607 10999 4530 11007 4536 11092
TIME...MOT...LOC 2204Z 264DEG 27KT 4568 11057

LESTER
Special weather statement, Aug 28, 3:10 PM MST, 2 hours 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
410 PM MDT WED AUG 28 2013

MTC107-282300-
WHEATLAND MT-
410 PM MDT WED AUG 28 2013

...SIGNIFICANT WEATHER ADVISORY FOR WHEATLAND COUNTY UNTIL 500 PM
MDT...

AT 408 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 18 MILES NORTHWEST OF HARLOWTON...MOVING
NORTHEAST AT 35 MPH.

WIND GUSTS UP TO 45 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
HARLOWTON...JUDITH GAP...TWODOT AND HEDGESVILLE.

LAT...LON 4671 10987 4671 10984 4669 10982 4669 10942
      4644 10941 4641 11028 4671 11028 4671 11021
      4673 11019 4672 11013 4675 11010 4675 10996
TIME...MOT...LOC 2208Z 242DEG 29KT 4668 11018

STC
Special weather statement, Aug 28, 4:38 PM MST, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
538 PM MDT WED AUG 28 2013

MTC087-290015-
ROSEBUD MT-
538 PM MDT WED AUG 28 2013

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN ROSEBUD COUNTY UNTIL
615 PM MDT...

AT 537 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 31 MILES NORTH OF FORSYTH...MOVING NORTHEAST AT
20 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 45 MPH WILL BE
POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
ROCK SPRINGS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1200 AM MDT
THURSDAY MORNING FOR SOUTHEASTERN MONTANA.

LAT...LON 4658 10646 4658 10648 4662 10661 4668 10677
      4681 10668 4684 10663 4684 10613
TIME...MOT...LOC 2337Z 211DEG 12KT 4671 10654

STC
Special weather statement, Aug 28, 5:19 PM MST, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
619 PM MDT WED AUG 28 2013

MTC017-087-290115-
ROSEBUD MT-CUSTER MT-
619 PM MDT WED AUG 28 2013

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN ROSEBUD AND
NORTHWESTERN CUSTER COUNTIES UNTIL 715 PM MDT...

AT 617 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 35 MILES NORTHWEST OF MILES CITY...MOVING
NORTHEAST AT 25 MPH. ANOTHER STRONG STORM WAS ABOUT 20 MILES
NORTHWEST OF MILES CITY ALSO MOVING NORTHEAST.

DIME SIZE HAIL AND FREQUENT LIGHTNING CAN BE EXPECTED WITH THESE
STORMS.

LOCATIONS IMPACTED INCLUDE...
ROCK SPRINGS AND ANGELA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING. LIGHTNING CAN
STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE SHELTER INSIDE
A BUILDING OR VEHICLE.

&&

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1200 AM MDT
THURSDAY MORNING FOR SOUTHEASTERN MONTANA.

LAT...LON 4684 10582 4683 10563 4675 10561 4674 10558
      4665 10557 4648 10641 4684 10647 4685 10609
      4686 10608 4686 10583
TIME...MOT...LOC 0017Z 252DEG 21KT 4679 10634

TESAR

The radar

The Glasgow radar (KGGW), 157 km away, was scanning. The volume nearest the first event began at 00:31 UTC.

Open the radar archive at this moment

Event by event

2 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Rosebud

When
August 28, 5:30 PM MST
Where
Rosebud County, Rock Spgs
Measured
1.25 in hail
Reported by
Public
Coordinates
46.820, -106.250

Thunderstorm Wind, Rosebud

When
August 28, 5:30 PM MST
Where
Rosebud County, 1.17 mi NW of Rock Spgs
Measured
54 kt (62 mph) measured gust
Reported by
Department of Highways
Coordinates
46.830, -106.270

Hail, Fallon

When
August 28, 8:51 PM MST
Where
Fallon County, 5.18 mi WNW of Cabin Creek
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
46.650, -104.520

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2013Every state in 2013This day in weather historyWarnings in Montana, August 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 472596, 472597, 472598.